lower leg pain/anticonvulsants

Discussion in 'Fibromyalgia Main Forum' started by heapsreal, Feb 2, 2010.

  1. heapsreal

    heapsreal New Member

    Hi everyone, since av's my cfs has improved greatly, but over the last 2 months have had lower back problems as well as achey legs when i sleep which i have had since cfs, the type that feels like shin splints or growing pains etc and wakes me at early hours of the morning. I know alot of people with cfs get this. It is unrelated to my lower back problem and is not sciatica. I have been taking lyrica for this and it has helped alot. I do occassinally use seroquel for insomnia which i know worsens restless leg syndrome but normally with lyrica its good, if i dont take lyrica and just seroquel on its own, i get stiff all over.

    Ok, what i want to do is try to lose weight to help my lower back pain. Normally when i drop my carbs very low and keep strict i lose weight, this has been the only way i can drop weight. But my weight hasnt budged, if anything has gone up abit, which i think is due to lyrica, which inturn has stopped working for my leg pain. viscious circle.

    I have been looking into a couple of meds to ask my doc about and want anyones experience with them. I know dopamine agonist are sometimes used but after reading about them, im not to found of them, i think they might worsen my sleep. I have looked into topamax and gabitril, both seem like they could help. Im leaning towards gabitril has it has a shorter half life then topamax and have heard topamax can make you very groggy the next day, which Im not keen on. Gabatril also could help me sleep and both could help with leg pain as well as lower back pain. Gabitril from what i have read is weight neutral where as topamax can help you lose.

    Which do i go for , topamax which can aid my weight loss, but feel groggy during the day or gabitril which is weight neutral and minimal hangover. Both have other good qualities that can help other conditions too. Im sure doc will let me try one and if not suitable try the other. I want to guess right first time.

  2. heapsreal

    heapsreal New Member

    bumpity bump
  3. HeavenlyRN

    HeavenlyRN New Member

    heapsreal........I felt like I was reading a post written about me when I read your post.

    I have been on disability for 6 week due to low back pain. The pain you are describing is EXACTLY what I have been feeling for the past 4-5 weeks. EXACTLY. And, I only have the leg pain when I am in bed.

    I've seen 3 million doctors (Ok.....only 2 million) and everyone just kept saying......"Gee, you've got lower back pain What a shame. Get in line."

    Last monday I saw another pain specialist. After a very thorough exam and actually listening to me (oh, what a concept!!) he told me that he thinks that my sacroiliac joints have gotten out of alignment and they are also very inflammed.

    I'm not a big fan of cortisone injections, but agreed to let him inject each sacroiliac joint with cortisone. I'm beginning to feel better and the leg pain has decreased significantly. I still have that pesky old restless leg syndrome, but the 2 aren't related, so I wasn't really expecting any improvement with that. He also suggested acupuncture and aquatherapy, which I have started.

    Just a thought.

    Good luck.
  4. heapsreal

    heapsreal New Member

    do u take anything for rls. Im hoping something might kill 3 birds with one stone, ie insomnia,rls,and back pain, and doesnt cause weight gain. Hoping if i lose some weight it will help my back pain, dont really want to have any surgery and dont want to keep living off anti-inflammatories an end up with no kidneys etc. Be nice not to take any meds
  5. Janalynn

    Janalynn New Member

    Hi there!
    I have Fibro, I started Topamax two years ago. I lost weight in the beginning then it tapers off. I don't feel groggy at all and didn't in the beginning either. I take it at night, that's probably why. Never felt/feel groggy in the morning.

    It definitely has potential side effects in the beginning that you may have to deal with, BUT they do go away after a few weeks. As mentioned, weight loss IS a side effect. Kind of nice to have a med where weight gain isn't something to deal with for a change.
    The main thing for many people (me included) is that you tend to lose words, that's the only way I can describe it. I couldn't think of simple words (like butter). I would lose my thoughts very easily, mid sentence. Felt kind of stupid for a couple of weeks. It wasn't all of the time, thank goodness. =)

    I couldn't take Lyrica or Neurontin, so this was another option for me. I also was getting (still do) horrific headaches. Topamax is often used for people w/migraines. I don't have the migraine headaches that's probably why it doesn't help my headaches so much.

    I did not notice a huge difference in my pain. However, truthfully it's really hard to tell because I don't know if my pain would be worse without it since my pain is pretty bad almost daily. Maybe it would be worse if I didn't take it?

    I don't know what Gabatril is unless that's like Gabapentin (Neurontin) which is a great alternative to those that can't or don't want to take Lyrica.

    Depending on the dose of Topamax that your Dr. would prescribe, if you take most of it, maybe early evening, you can avoid the grogginess. If the nighttime leg pain etc. is what you're trying to help, I'd take it all at night if you do feel tired during the day with it.

    Good Luck with whatever you choose, you just want it to help! =)

  6. HeavenlyRN

    HeavenlyRN New Member

    Heapsreal - I take Requip for the RLS. It has helped, but I still do get occasional bad nights. Like tonight. But I did notice a change for the better when I started taking it.
  7. heapsreal

    heapsreal New Member

    thanks for the replies guys, I already have problems finding words, i will end up a mute, lol. once i can get my weight down, i think i will be able to change back to lyrica, i seem to be able to maintain my weight but cant lose. I normally follow a strict atkins low carb diet which i usually lose 5 kg/10lbs in 2 weeks, the a kilo a week for a few weeks then it slows then i slowly add carbs and maintain my weight or slowly gain until i go another round, i have been slowly losing weight like this for awhile, doing it in chuncks. Am down 15kilos all up from where i was but need to lose more.. but this time my weight hasnt budged, the only difference is the lyrica.

    I see my quack tomorrow, will lets u guys know what happens.

    Thanks again
  8. heapsreal

    heapsreal New Member

    My doc has gone with topamax to try for this leg pain/RLS thing. Im glad he understands the picture i was painting, that is, Im trying to lose weight to help lowerback pain, but cant seem to lose weight because i take lyrica for this leg pain, which isnt working anyway, lol. So fingers crossed it helps my leg pain and back pain, helps me lose weight and improves sleep. If this happens I might be able to drop a few other meds.

    Anyway starting at 25mg at night and he said to go up in 25 mg increments weekly up to 100mg if i need too, if 25mgs works stay at that.

    Will report back after tonight.

  9. heapsreal

    heapsreal New Member

    Took 25mg of topamax last night, definately slept better still had some leg pains but not as bad as has been, apparently it can take 3 days to reach a steady state dose so will see how this go's before increasing. So far my pepsi max tastes no different as they say a side affect is soda tastes yuk. Its only been 1 night but i havent got any side effects at all that i have read on the net, dont feel groggy or anything. Hope the diet Im on starts working now
  10. Asatrump

    Asatrump New Member

    I have a friend with a bad case of restless leg syndrome. She has discovered when she lays of sugar it gets better. Not sure that is a cure for anybody else but just a thought.

    Another thought that costs nothing..... put a bar of soap under the bottom sheet by your feet. Nobody knows why it works but it really helps leg cramps. My husband is overweight and had leg cramps for decades. He thought I was crazy, but it works.

    He had to take a business trip recently and didn't bother about the soap in the hotel, and sure enough woke up with a whopper cramp.

    I know your problem wasn't cramps..... but you could try the soap trick.